April  2017, 10(2): 353-365. doi: 10.3934/dcdss.2017017

Derivatives of slippery Devil's staircases

1. 

Department of Mathematics, Shanghai Key Laboratory of PMMP, East China Normal University, Shanghai 200241, China

2. 

Department of Mathematics, University of Bologna, Bologna, Italy

Received  December 2015 Revised  November 2016 Published  January 2017

In this paper we first give a survey of known results on the derivative of slippery Devil's staircase functions, that is, functions that are singular with respect to the Lebesgue measure and strictly increasing. The best known example of such a function is the Minkowski question-mark function, which was proved to be singular by Salem, in a paper which introduced some other constructions of singular functions. We describe all of these examples. Also we consider various generalisations of the Minkowski question-mark function, such as $α$-Farey-Minkowski functions. These examples all arise from one-dimensional dynamics. A few open questions and suggestions for filling minor gaps in the literature are proposed. Finally, we go back to ordinary Devil's staircases (i.e. non-decreasing singular functions) and discuss work done in that setting with the more general Hölder derivatives, and consider the outlook to extend those results to the strictly increasing situation.

Citation: Jun-Jie Miao, Sara Munday. Derivatives of slippery Devil's staircases. Discrete & Continuous Dynamical Systems - S, 2017, 10 (2) : 353-365. doi: 10.3934/dcdss.2017017
References:
[1]

A. Arroyo, Generalised Lüroth expansions and a family of Minkowski question-mark functions, Comptes Rendus Math., 353 (2015), 943-946. doi: 10.1016/j.crma.2015.08.008. Google Scholar

[2]

J. BarrionuevoR. M. BurtonK. Dajani and C. Kraaikamp, Ergodic properties of generalised Lüroth series, Acta Arithm., 74 (1996), 311-327. Google Scholar

[3]

G. Cantor, De la puissance des ansembles parfaits de points, Acta Math., 4 (1884), 381-392. doi: 10.1007/BF02418423. Google Scholar

[4]

R. Darst, The Hausdorff dimension of the non-differentiability set of the Cantor function is [log2/log3]2, Proc. Amer. Math. Soc., 119 (1993), 105-108. doi: 10.2307/2159830. Google Scholar

[5]

A. Denjoy, Sur une fonction réelle de Minkowski, J. Math. Pures Appl., 17 (1938), 105-151. Google Scholar

[6]

A. A. Dushistova and N. G. Moshevitin, On the derivative of the Minkowski question mark function?(x), J. Math. Sci., 182 (2012), 463-471. doi: 10.1007/s10958-012-0750-2. Google Scholar

[7]

A. A. DushistovaI. D. Kan and N. G. Moshevitin, Differentiability of Minkowski's question mark function, J. Math. Anal. Appl., 401 (2013), 774-794. doi: 10.1016/j.jmaa.2012.12.058. Google Scholar

[8]

K. J. Falconer, One-sided multifractal analysis and points of non-differentiability of devil's staircases, Math. Proc. Cambridge Philos. Soc., 136 (2004), 167-174. doi: 10.1017/S0305004103006960. Google Scholar

[9]

K. Falconer, Fractal Geometry, John Wiley, New York, 1990. Google Scholar

[10]

T. JordanM. KesseböhmerM. Pollicott and B. O. Stratmann, Sets of non-differentiability for conjugacies between expanding interval maps, Fund. Math., 206 (2009), 161-183. doi: 10.4064/fm206-0-10. Google Scholar

[11]

T. Jordan, S. Munday and T. Sahlsten, Pointwise perturbations of countable Markov maps, Preprint, available on Arxiv: http://arxiv.org/abs/1601.06591Google Scholar

[12]

M. KesseböhmerS. Munday and B. O. Stratmann, Strong renewal theorems and Lyapunov spectra for α-Farey and α-Lüroth systems, Ergodic Theory Dynam. Systems, 32 (2012), 989-1017. doi: 10.1017/S0143385711000186. Google Scholar

[13]

M. Kesseböhmer and B. O. Stratmann, A multifractal analysis for Stern-Brocot intervals, continued fractions and Diophantine growth rates, J. Reine Angew. Math., 605 (2007), 133-163. doi: 10.1515/CRELLE.2007.029. Google Scholar

[14]

M. Kesseböhmer and B. O. Stratmann, Fractal analysis for sets of non-differentiability of Minkowski's question mark function, J. Number Theory, 128 (2008), 2663-2686. doi: 10.1016/j.jnt.2007.12.010. Google Scholar

[15]

M. Kesseböhmer and B. O. Stratmann, Hölder-differentiability of Gibbs distribution functions, Math. Proc. Cambridge Philos. Soc., 147 (2009), 489-503. doi: 10.1017/S0305004109002473. Google Scholar

[16]

A. Ya Khinchin, Continued Fractions The University of Chicago Press, 1964. Google Scholar

[17]

R. D. Mauldin and M. Urbański, Graph Directed Markov Systems: Geometry and Dynamics of Limit Sets Cambridge University Press, 2003. doi: 10.1017/CBO9780511543050. Google Scholar

[18]

H. Minkowski, Geometrie der Zahlen (German) Bibliotheca Mathematica Teubneriana, Band 40 Johnson Reprint Corp. , New York-London, 1968. Google Scholar

[19]

S. Munday, On the derivative of the α-Farey-Minkowski function, Discrete Contin. Dynam. Systems, 34 (2014), 709-732. doi: 10.3934/dcds.2014.34.709. Google Scholar

[20]

J. Paradís and P. Viader, The derivative of Minkowski's $?(x)$ function, J. Math. Anal. Appl., 253 (2001), 107-125. doi: 10.1006/jmaa.2000.7064. Google Scholar

[21]

Ya. Pesin, Dimension Theory in Dynamical Systems: Contemporary Views and Applications, Chicago Lectures in Mathematics, University of Chicago Press, 1997. doi: 10.7208/chicago/9780226662237.001.0001. Google Scholar

[22]

R. Salem, On some singular monotonic functions which are strictly increasing, Trans. Amer. Math. Soc., 53 (1943), 427-439. doi: 10.1090/S0002-9947-1943-0007929-6. Google Scholar

[23]

J. F. SánchezP. ViaderJ. Paradís and M. D. Carrillo, A singular function with a non-zero finite derivative, Nonlinear Anal., 75 (2012), 5010-5014. doi: 10.1016/j.na.2012.04.015. Google Scholar

[24]

O. Sarig, Thermodynamic formalism for countable Markov shifts, Ergodic Theory Dynam. Systems, 19 (1999), 1565-1593. doi: 10.1017/S0143385799146820. Google Scholar

[25]

O. Sarig, Existence of Gibbs measures for countable Markov shifts, Proc. Amer. Math. Soc., 131 (2003), 1751-1758. doi: 10.1090/S0002-9939-03-06927-2. Google Scholar

[26]

S. Troscheit, Hölder differentiability of self-conformal devil's staircases, Math. Proc. Cambridge Philos. Soc., 156 (2014), 295-311. doi: 10.1017/S0305004113000698. Google Scholar

show all references

References:
[1]

A. Arroyo, Generalised Lüroth expansions and a family of Minkowski question-mark functions, Comptes Rendus Math., 353 (2015), 943-946. doi: 10.1016/j.crma.2015.08.008. Google Scholar

[2]

J. BarrionuevoR. M. BurtonK. Dajani and C. Kraaikamp, Ergodic properties of generalised Lüroth series, Acta Arithm., 74 (1996), 311-327. Google Scholar

[3]

G. Cantor, De la puissance des ansembles parfaits de points, Acta Math., 4 (1884), 381-392. doi: 10.1007/BF02418423. Google Scholar

[4]

R. Darst, The Hausdorff dimension of the non-differentiability set of the Cantor function is [log2/log3]2, Proc. Amer. Math. Soc., 119 (1993), 105-108. doi: 10.2307/2159830. Google Scholar

[5]

A. Denjoy, Sur une fonction réelle de Minkowski, J. Math. Pures Appl., 17 (1938), 105-151. Google Scholar

[6]

A. A. Dushistova and N. G. Moshevitin, On the derivative of the Minkowski question mark function?(x), J. Math. Sci., 182 (2012), 463-471. doi: 10.1007/s10958-012-0750-2. Google Scholar

[7]

A. A. DushistovaI. D. Kan and N. G. Moshevitin, Differentiability of Minkowski's question mark function, J. Math. Anal. Appl., 401 (2013), 774-794. doi: 10.1016/j.jmaa.2012.12.058. Google Scholar

[8]

K. J. Falconer, One-sided multifractal analysis and points of non-differentiability of devil's staircases, Math. Proc. Cambridge Philos. Soc., 136 (2004), 167-174. doi: 10.1017/S0305004103006960. Google Scholar

[9]

K. Falconer, Fractal Geometry, John Wiley, New York, 1990. Google Scholar

[10]

T. JordanM. KesseböhmerM. Pollicott and B. O. Stratmann, Sets of non-differentiability for conjugacies between expanding interval maps, Fund. Math., 206 (2009), 161-183. doi: 10.4064/fm206-0-10. Google Scholar

[11]

T. Jordan, S. Munday and T. Sahlsten, Pointwise perturbations of countable Markov maps, Preprint, available on Arxiv: http://arxiv.org/abs/1601.06591Google Scholar

[12]

M. KesseböhmerS. Munday and B. O. Stratmann, Strong renewal theorems and Lyapunov spectra for α-Farey and α-Lüroth systems, Ergodic Theory Dynam. Systems, 32 (2012), 989-1017. doi: 10.1017/S0143385711000186. Google Scholar

[13]

M. Kesseböhmer and B. O. Stratmann, A multifractal analysis for Stern-Brocot intervals, continued fractions and Diophantine growth rates, J. Reine Angew. Math., 605 (2007), 133-163. doi: 10.1515/CRELLE.2007.029. Google Scholar

[14]

M. Kesseböhmer and B. O. Stratmann, Fractal analysis for sets of non-differentiability of Minkowski's question mark function, J. Number Theory, 128 (2008), 2663-2686. doi: 10.1016/j.jnt.2007.12.010. Google Scholar

[15]

M. Kesseböhmer and B. O. Stratmann, Hölder-differentiability of Gibbs distribution functions, Math. Proc. Cambridge Philos. Soc., 147 (2009), 489-503. doi: 10.1017/S0305004109002473. Google Scholar

[16]

A. Ya Khinchin, Continued Fractions The University of Chicago Press, 1964. Google Scholar

[17]

R. D. Mauldin and M. Urbański, Graph Directed Markov Systems: Geometry and Dynamics of Limit Sets Cambridge University Press, 2003. doi: 10.1017/CBO9780511543050. Google Scholar

[18]

H. Minkowski, Geometrie der Zahlen (German) Bibliotheca Mathematica Teubneriana, Band 40 Johnson Reprint Corp. , New York-London, 1968. Google Scholar

[19]

S. Munday, On the derivative of the α-Farey-Minkowski function, Discrete Contin. Dynam. Systems, 34 (2014), 709-732. doi: 10.3934/dcds.2014.34.709. Google Scholar

[20]

J. Paradís and P. Viader, The derivative of Minkowski's $?(x)$ function, J. Math. Anal. Appl., 253 (2001), 107-125. doi: 10.1006/jmaa.2000.7064. Google Scholar

[21]

Ya. Pesin, Dimension Theory in Dynamical Systems: Contemporary Views and Applications, Chicago Lectures in Mathematics, University of Chicago Press, 1997. doi: 10.7208/chicago/9780226662237.001.0001. Google Scholar

[22]

R. Salem, On some singular monotonic functions which are strictly increasing, Trans. Amer. Math. Soc., 53 (1943), 427-439. doi: 10.1090/S0002-9947-1943-0007929-6. Google Scholar

[23]

J. F. SánchezP. ViaderJ. Paradís and M. D. Carrillo, A singular function with a non-zero finite derivative, Nonlinear Anal., 75 (2012), 5010-5014. doi: 10.1016/j.na.2012.04.015. Google Scholar

[24]

O. Sarig, Thermodynamic formalism for countable Markov shifts, Ergodic Theory Dynam. Systems, 19 (1999), 1565-1593. doi: 10.1017/S0143385799146820. Google Scholar

[25]

O. Sarig, Existence of Gibbs measures for countable Markov shifts, Proc. Amer. Math. Soc., 131 (2003), 1751-1758. doi: 10.1090/S0002-9939-03-06927-2. Google Scholar

[26]

S. Troscheit, Hölder differentiability of self-conformal devil's staircases, Math. Proc. Cambridge Philos. Soc., 156 (2014), 295-311. doi: 10.1017/S0305004113000698. Google Scholar

Figure 2.1.  On the left, the functions $Q_1$, $Q_2$ and $Q_3$, and on the right, the Minkowski question-mark function, $Q:[0, 1]\to[0, 1]$
[1]

Paul Wright. Differentiability of Hausdorff dimension of the non-wandering set in a planar open billiard. Discrete & Continuous Dynamical Systems - A, 2016, 36 (7) : 3993-4014. doi: 10.3934/dcds.2016.36.3993

[2]

Luis Barreira, Claudia Valls. Topological conjugacies and behavior at infinity. Communications on Pure & Applied Analysis, 2014, 13 (2) : 687-701. doi: 10.3934/cpaa.2014.13.687

[3]

Jaume Llibre. Brief survey on the topological entropy. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3363-3374. doi: 10.3934/dcdsb.2015.20.3363

[4]

Tomasz Downarowicz, Olena Karpel. Dynamics in dimension zero A survey. Discrete & Continuous Dynamical Systems - A, 2018, 38 (3) : 1033-1062. doi: 10.3934/dcds.2018044

[5]

Luis Barreira. Dimension theory of flows: A survey. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3345-3362. doi: 10.3934/dcdsb.2015.20.3345

[6]

Alexanger Arbieto, Carlos Arnoldo Morales Rojas. Topological stability from Gromov-Hausdorff viewpoint. Discrete & Continuous Dynamical Systems - A, 2017, 37 (7) : 3531-3544. doi: 10.3934/dcds.2017151

[7]

Hiroki Sumi, Mariusz Urbański. Bowen parameter and Hausdorff dimension for expanding rational semigroups. Discrete & Continuous Dynamical Systems - A, 2012, 32 (7) : 2591-2606. doi: 10.3934/dcds.2012.32.2591

[8]

Shmuel Friedland, Gunter Ochs. Hausdorff dimension, strong hyperbolicity and complex dynamics. Discrete & Continuous Dynamical Systems - A, 1998, 4 (3) : 405-430. doi: 10.3934/dcds.1998.4.405

[9]

Sara Munday. On Hausdorff dimension and cusp excursions for Fuchsian groups. Discrete & Continuous Dynamical Systems - A, 2012, 32 (7) : 2503-2520. doi: 10.3934/dcds.2012.32.2503

[10]

Luis Barreira and Jorg Schmeling. Invariant sets with zero measure and full Hausdorff dimension. Electronic Research Announcements, 1997, 3: 114-118.

[11]

Jon Chaika. Hausdorff dimension for ergodic measures of interval exchange transformations. Journal of Modern Dynamics, 2008, 2 (3) : 457-464. doi: 10.3934/jmd.2008.2.457

[12]

Krzysztof Barański, Michał Wardal. On the Hausdorff dimension of the Sierpiński Julia sets. Discrete & Continuous Dynamical Systems - A, 2015, 35 (8) : 3293-3313. doi: 10.3934/dcds.2015.35.3293

[13]

Cleon S. Barroso. The approximate fixed point property in Hausdorff topological vector spaces and applications. Discrete & Continuous Dynamical Systems - A, 2009, 25 (2) : 467-479. doi: 10.3934/dcds.2009.25.467

[14]

Lulu Fang, Min Wu. Hausdorff dimension of certain sets arising in Engel continued fractions. Discrete & Continuous Dynamical Systems - A, 2018, 38 (5) : 2375-2393. doi: 10.3934/dcds.2018098

[15]

Thomas Jordan, Mark Pollicott. The Hausdorff dimension of measures for iterated function systems which contract on average. Discrete & Continuous Dynamical Systems - A, 2008, 22 (1&2) : 235-246. doi: 10.3934/dcds.2008.22.235

[16]

Vanderlei Horita, Marcelo Viana. Hausdorff dimension for non-hyperbolic repellers II: DA diffeomorphisms. Discrete & Continuous Dynamical Systems - A, 2005, 13 (5) : 1125-1152. doi: 10.3934/dcds.2005.13.1125

[17]

Krzysztof Barański. Hausdorff dimension of self-affine limit sets with an invariant direction. Discrete & Continuous Dynamical Systems - A, 2008, 21 (4) : 1015-1023. doi: 10.3934/dcds.2008.21.1015

[18]

Doug Hensley. Continued fractions, Cantor sets, Hausdorff dimension, and transfer operators and their analytic extension. Discrete & Continuous Dynamical Systems - A, 2012, 32 (7) : 2417-2436. doi: 10.3934/dcds.2012.32.2417

[19]

Carlos Matheus, Jacob Palis. An estimate on the Hausdorff dimension of stable sets of non-uniformly hyperbolic horseshoes. Discrete & Continuous Dynamical Systems - A, 2018, 38 (2) : 431-448. doi: 10.3934/dcds.2018020

[20]

Cristina Lizana, Leonardo Mora. Lower bounds for the Hausdorff dimension of the geometric Lorenz attractor: The homoclinic case. Discrete & Continuous Dynamical Systems - A, 2008, 22 (3) : 699-709. doi: 10.3934/dcds.2008.22.699

2018 Impact Factor: 0.545

Metrics

  • PDF downloads (21)
  • HTML views (93)
  • Cited by (0)

Other articles
by authors

[Back to Top]